Journal scan

Long-term proton pump inhibitor use does not increase hip fracture risk among people with Alzheimer's

Despite slight increase in risk over first year, study shows no increase in number of fractures over ten-year period 

Despite slight increase in risk over first year, study shows no increase in number of fractures over ten-year period 


PPIs like omeprazole reduce stomach acid production. Picture: Science Photo Library

Proton pump inhibitors (PPIs), whose main action is a reduction in the production of stomach acid, are effective drugs for dyspepsia, gastro-oesophageal reflux disease and peptic ulcer. They are commonly and increasingly prescribed for older people. 

Due to their gastro-protective properties, they are also co-prescribed with non-steroidal anti-inflammatory drugs. Previous studies have suggested that use of these drugs is associated with a small increase in the risk of fractures.

This study aimed to investigate if long-term use of PPIs was associated with increased risk of hip fractures. It focused on people with Alzheimer’s disease for whom hip fracture is a major health problem. It was based on register data of all people living in the community with Alzheimer’s disease in Finland in 2005–2011. 

The study population included 4,818 people with Alzheimer’s disease who sustained a hip fracture in that period and 19,235 people without hip fracture. The average age of the study population was 84. The study was adjusted for medications and chronic conditions, such as osteoporosis, that could increase the risk of fracture.

Past research has been contradictory but this study found that, although the risk of hip fracture was slightly increased in the first year of PPI use, there was no increase in the number of hip fractures when these people were followed up over a ten-year period.

Torvinen-Kiiskinen S, Tolppanen AM, Koponen M et al (2018) Proton pump inhibitor use and risk of hip fractures among community-dwelling persons with Alzheimer's disease-a nested case-control study. Alimentary Pharmacology & Therapeutics. 47, 8, 1135-1142. doi: 10.1111/apt.14589


Compiled by Ruth Sander, independent consultant in care of the older person

This article is for subscribers only

Jobs